Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Columbia, SC

August 17, 2005Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2005, 4:47 PM EDT for Newberry County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 4:47 PM EDT (20:47 UTC)
Expired
Aug 17, 2005, 5:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:15 PM EDTTSTM WND DMG6 Sw Newberry, SCTREES DOWN REPORTED BY COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2451 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 172047
SVRCAE
SCC071-172130-
/O.NEW.KCAE.SV.W.0159.050817T2047Z-050817T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF NEWBERRY...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PROSPERITY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3431 8177 3421 8184 3414 8158 3424 8147

$$
CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 17, 2:48 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT WED AUG 17 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
WEAK COLD FRONT DRAPED ACROSS THE CAE CWA IS PROVIDING A FOCUSING
MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. WEAK VORTICITY
TROUGH OVER MAINLY THE SOUTHERN PART OF THE CWA. ATMOSPHERE PRETTY
UNSTABLE WITH LIS -8...CAPES 3000-4000...KIS >30...AND PWS > 2
INCHES. ALSO GOOD MODEL OMEGA DURING THE EVENING HOURS. SOME
STRONGER THUNDERSTORMS DEVELOPING WITH VILS > 40. WILL GO WITH A
60 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY
NEAR THE FRONT. WILL HAVE 40 PERCENT NORTHERN COUNTIES TO MATCH
NORTHERN NEIGHBORS BETTER. DYNAMICS WEAKEN CONSIDERABLY BY
MIDNIGHT BUT FRONT BECOMES STATIONARY AND WILL KEEP AT LEAST A 30
PERCENT CHANCE. UPPER RIDGE TRIES TO RE-ESTABLISH POSITION OVER
THE SOUTHEAST THURSDAY BUT A WEAK UPPER TROUGH MOVES THROUGH IN
THE AFTERNOON FLATTENING UPPER RIDGE. STATIONARY FRONT BEGINS TO
LIFT BACK TO THE NORTH THURSDAY ALSO. THESE FEATURES SHOULD BE
ENOUGH TO GET MORE SHOWERS AND THUNDERSTORMS. LIKE THE GOING 50
PERCENT FOR THURSDAY. WILL HOLD ONTO 30-40 PERCENT CHANCE THURSDAY
NIGHT AND FRIDAY UNTIL FRONT HAS RETREATED FAR ENOUGH BACK NORTH.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
UPPER RIDGE TRYING TO BUILD BACK OVER THE AREA FRIDAY NIGHT
THROUGH SUNDAY.  SO WILL GO WITH LOWER POPS 20-30 PERCENT AND
AND INCREASED HIGH TEMPERATURES IN THE LOWER TO MID 90S. ANOTHER
SHORT WAVE AND COLD FRONT MOVE BACK TO THE SOUTHEAST MONDAY
THROUGH WEDNESDAY. 20-30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS BUT HIGHS ARE A BIT COOLER IN THE UPPER 80S TO
LOWER 90S.

&&

.AVIATION...
WEAK CONVERGENCE ASSOCIATED WITH THE NEARBY FRONT...HIGH
MOISTURE...AND HEATING WILL HELP CAUSE THUNDERSTORMS THIS AFTERNOON
AND EVENING. WARM MID-LEVEL TEMPERATURES WILL LIMIT THUNDERSTORM
COVERAGE SO THE CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS
AT THIS TIME. HIGH LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS
AREAS OF MVFR OR IFR FOG EARLY FRIDAY MORNING. THE LOWER
VISIBILITIES WILL BE MAINLY CONFINED TO THE TERMINALS IN THE RIVER
VALLEYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/07/17
Hazardous weather outlook, Aug 17, 5:46 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
546 AM EDT WED AUG 17 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180946-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
546 AM EDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS WILL BE SCATTERED THIS AFTERNOON AND EVENING.
A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN VERY HEAVY
RAIN. FLOODING IS POSSIBLE IN URBAN AREAS...ALONG SMALL
STREAMS...AND OTHER POOR DRAINAGE AREAS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 3:11 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT WED AUG 17 2005

SCZ028-172015-

RICHLAND-
311 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY THROUGH 415 PM
EDT...

AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF EASTOVER...
OR ABOUT 10 MILES SOUTHEAST OF FOREST ACRES...MOVING SOUTH AT 5 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CENTRAL AND EASTERN RICHLAND COUNTY THROUGH 415 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AND LOCALLY HEAVY RAIN
FROM ONE HALF TO ONE INCH.

BLP
Special weather statement, Aug 17, 3:40 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT WED AUG 17 2005

SCZ029-172045-

LEE-
340 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 445 PM EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 16 MILES WEST OF
LYNCHBURG...OR ABOUT 10 MILES SOUTHWEST OF BISHOPVILLE...MOVING
SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND LYNCHBURG THROUGH 445 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY
RAIN UP TO ONE INCH PER HOUR.

BLO
Special weather statement, Aug 17, 3:44 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT WED AUG 17 2005

SCZ027-036-037-172045-

CALHOUN-LEXINGTON-ORANGEBURG-
344 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY
AND ORANGEBURG COUNTY THROUGH 445 PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF
WOODFORD...OR ABOUT 13 MILES NORTHWEST OF ORANGEBURG MOVING SLOWLY
SOUTHEAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WOODFORD...SWANSEA AND GASTON THROUGH 445 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY
RAIN UP TO ONE INCH PER HOUR.
Special weather statement, Aug 17, 4:43 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT WED AUG 17 2005

SCZ020>022-025>031-036>038-172145-

AIKEN-CALHOUN-CLARENDON-EDGEFIELD-FAIRFIELD-KERSHAW-LEE-LEXINGTON-
NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
443 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COUNTIES:
KERSHAW...FAIRFIELD...NEWBERRY...LEE...RICHLAND...LEXINGTON...
SALUDA...SUMTER...EDGEFIELD...CLARENDON...CALHOUN...AIKEN AND
ORANGEBURG THROUGH 545 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE MIDLANDS FROM NEWBERRY
COUNTY IN THE NORTHWEST TO ORANGEBURG COUNTY IN THE SOUTHEAST.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WOODFIELDS...WEST COLUMBIA...SWANSEA...SPRINGDALE...SOUTH
CONGAREE...PINE RIDGE...OAK GROVE...GASTON...FORT JACKSON AND FOREST
ACRES THROUGH 545 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:06 PM EDTSevere Thunderstorm WarningCAENewberry39 min
Aug 17, 5:50 PM EDTSevere Thunderstorm WarningCAEAiken40 min
Aug 17, 6:08 PM EDTSevere Thunderstorm WarningCAELexington52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.